MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF POSTERIOR (TI PEEK) POSTERIOR INTERBODY FUSION DEVICE PEEK/TI

MEDACTA INTERNATIONAL SA MECTALIF POSTERIOR (TI PEEK) POSTERIOR INTERBODY FUSION DEVICE PEEK/TI
Model Number 03.27.045
Health Effect - Clinical Code Joint Disorder (2373)
Date of Event 01/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 03-jan-2020.Lot 1520401: (b)(4) items manufactured and released on 23-oct-2017.Expiration date: 03.10.2022.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any other similar reported event.Clinical evaluation: early back-out of a tlif cage at l4-l5 in a two-level lumbar fusion with additional pedicle screws.We cannot identify a clear cause for cage backout.This is a possible adverse event following lumbar stabilization surgery, described in literature, and causes remain often undetermined.There is no evidence of a product defect causing the adverse event.
 
Event or Problem Description
Tlif surgery was performed on december 4 at l4-s due to due to spinal canal stenosis.The surgeon discovered the back out of the cage at l4-l5 on (b)(6).Revision surgery will be performed on (b)(6) 2020.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager the cage 03.27.045 lot 1520401 doesn't present any cracks or damage neither on the body nor on the pyramids.The overall dimensions of the implants (length, height and width) are conformed and the height of the pyramids on both sides is at the minimum of the tolerance (0.40mm) but they are conformed.Some pyramids, on one side, are under tolerance (minimum height detected 0.315mm); this under tolerance is probably due to the usage of the implant.On the 2nd of april 2020 medacta has been informed that the implant has been used as a transforaminal-oblique cage instead of as a posterior cage (as it should be).The surgery, therefore, was performed not in accordance with the medacta mectalif posterior surgical technique.Considering what is stated above the route cause of the mobilization could be the non-correct usage (misuse) of the implant during the surgery.
 
Event or Problem Description
1 cage was inserted obliquely into the 1 vertebral space.The cage was a posterior cage, but it was used as an oblique cage.

Brand Name
MECTALIF POSTERIOR (TI PEEK) POSTERIOR INTERBODY FUSION DEVICE PEEK/TI
Common Device Name
POSTERIOR INTERBODY FUSION DEVICE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key9621501
Report Number3005180920-2019-01161
Device Sequence Number585828
Product Code MAX
UDI-Device Identifier07630030831874
UDI-Public07630030831874
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133192
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/03/2022
Device Model Number03.27.045
Device Catalogue Number03.27.045
Device Lot Number1520401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/25/2019
Supplement Date Received by Manufacturer12/25/2019
Initial Report FDA Received Date01/23/2020
Supplement Report FDA Received Date04/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;